Alabama, 2022

Flash Flooding and Hail in Alabama, April 15 to 16, 2022

April 15 to 16, 2022 · NWS HUN · 5 events in 2 counties and zones

A weak frontal boundary moved into the Tennessee Valley during the early morning hours of April 16th. As it moved into northwest Alabama, elevated instability was enough to produce isolated instances of flash flooding, hail, and damaging straight line winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A weak frontal boundary moved into the Tennessee Valley during the early morning hours of April 16th. As it moved into northwest Alabama, elevated instability was enough to produce isolated instances of flash flooding, hail, and damaging straight line winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 15, 9:57 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Apr 15, 9:57 PM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1057 PM CDT Fri Apr 15 2022

.UPDATE...
For 06Z TAFS.

&&

.NEAR TERM...(Rest of tonight)
Issued at 1020 PM CDT Fri Apr 15 2022

A line of showers and thunderstorms developed along the leading edge
of the elevated mixed layer this evening, moving through Muscle
Shoals earlier. You could clearly see the drop off in elevated
instability as you go eastward when the thunderstorms quickly died
down around Lawrence and Limestone counties. We did just issue a
severe thunderstorm watch for overnight until 3 AM for our western-
most three counties of Lauderdale, Colbert, and Franklin (AL) as
that is the area with the greatest elevated instability. This may
allow for the severe convection to our northwest to stay strong
enough for a threat for damaging winds or hail in NW Alabama before
quickly weakening as it continues east. Primary concern overnight
for our entire area will mainly be heavy rainfall, but can't rule out
some small hail elsewhere outside of NW Alabama.

.SHORT TERM...(Saturday through Sunday)
Issued at 237 PM CDT Fri Apr 15 2022

Showers and thunderstorms will push south of the area by midday,
leaving partly cloudy skies and northerly flow in their wake.
Temperatures will be seasonably pleasant on Saturday, with highs in
the lower to mid 70s. Another shortwave will move eastward across the
region Saturday night, which may bring isolated to scattered showers
across the TN Valley. Otherwise, a mild night is expected, as
overnight lows drop into the upper 40s to lower 50s.

A trough will eject from the Rockies and move through the Plains on
Sunday morning. This trough will quickly move eastward, with a
trailing cold front pushing east of the Mississippi River by the late
afternoon hours. Surface flow will veer to the south, with moisture
increasing through the day. Showers and thunderstorms will increase
in coverage as the cold front nears the area, with the better chances
during the afternoon and evening hours. Expect widespread showers,
with isolated thunderstorms overnight Sunday, lending an additional
one inch of rain across the area. While no severe weather is
expected with this activity, flooding may become a concern especially
if we realize higher rainfall amounts tonight than we are currently
forecasting. The cold front will likely push east of the area around
daybreak on Monday, with rainfall tapering off from west to east.

.LONG TERM...(Sunday night through Thursday)
Issued at 237 PM CDT Fri Apr 15 2022

During the start of the extended period, a cold front should continue
moving in a west to east manner across the Tennessee Valley. An area
of low pressure along the front should also move across the forecast
area. Lingering showers and a few thunderstorms look possible in the
morning. The showers will end from west to east during the course of
the late morning and afternoon as the front pushes further to the
east. An eastward movement of the front and precipitation shield
should minimize a ducting potential over the area; aka strong
easterly component winds that sometimes occur as a storm system moves
across a region. Cool high pressure situated over the Northern
Plains will build to the southeast, and bring generally dry weather
for much of the upcoming new workweek. High temperatures on Monday
should warm into the upper 60s with NW winds of 5-15 mph.

Clear skies should return for the first half of the week. This and
modest cold air advection and lighter winds should help low temps
tumble into the lower 40s. An upper 30s temperature is possible in
the normal cooler spots of southern middle Tennessee and far northern
Alabama. Highs on Tuesday will warm only into the low/mid 60s, and
lows Tue night in the lower 40s. Normal high/low temps for reference
by next Tue are 76/52. A cooler than average spell will continue in
the mid week with highs rising into the low/mid 70s.

The high should be moving off of the east coast on Wednesday,
producing a more southerly wind. High temps accordingly should warm
into the mid 70s on Wed, and mid/upper 70s Thursday. With a
progressive somewhat zonal flow continuing during the period, another
system moving eastward along the United States/Canada border will
bring another cold front near the area on Thursday. Have kept lower
end, light shower chances for our more western areas per output from
the wetter blends. Moderation in temperatures continues to close out
the work week, with highs around 80.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1057 PM CDT Fri Apr 15 2022

Showers and thunderstorms are approaching from the west and will be
moving in over the next few hours. These will spread eastward
impacting all the terminals overnight with the potential for some
small hail in stronger storms. With the storms moving in, expect
conditions to deteriorate to MVFR by 06-09Z and likely IFR at MSL
later Saturday morning. Expect isolated to scattered showers and
thunderstorms through the day on Saturday, particularly ramping back
up Saturday evening. Primarily MVFR conditions should hold through
the day, with some brief improvement to VFR possible after 20Z,
though that is looking less likely as low clouds move back in with
the increase in chances for showers and thunderstorms Saturday
evening.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Severe Thunderstorm Watch 133 from 10 PM this evening through 3
AM Saturday for Lauderdale-Colbert-Franklin AL.
TN...NONE.

&&

NEAR TERM...McCoy
SHORT TERM...73
LONG TERM...RSB
AVIATION...McCoy

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Apr 15, 9:28 PM CST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
1028 PM CDT Fri Apr 15 2022

ALZ001>010-016-TNZ076-096-097-161830-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
1028 PM CDT Fri Apr 15 2022

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Scattered thunderstorms are expected late tonight into the daybreak
hours on Saturday. Some of these storms may become strong to
marginally severe, producing gusty winds and hail up to the size of
quarters.

Additional river flooding is possible through the overnight hours
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Isolated to scattered thunderstorms will linger through the day on
Saturday and then increase in coverage Sunday into Sunday night as
another area of low pressure swings through the region. Heavy
downpours, gusty winds, and frequent lightning are possible with
these storms. Localized flooding issues cannot be ruled out.
Additional river flooding is possible this weekend into early next
week.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Apr 15, 7:03 PM CST, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Huntsville AL
803 PM CDT Fri Apr 15 2022

ALZ001-002-160130-
Lauderdale AL-Colbert AL-
803 PM CDT Fri Apr 15 2022

...A strong thunderstorm will impact portions of northwestern
Lauderdale and northwestern Colbert Counties through 830 PM CDT...

At 802 PM CDT, Doppler radar was tracking a strong thunderstorm near
J P Coleman State Park, moving northeast at 60 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waterloo, Riverton, Wright and Threet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3500 8759 3484 8810 3489 8810 3492 8816
      3501 8820
TIME...MOT...LOC 0102Z 245DEG 52KT 3490 8823

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MA
Special weather statement, Apr 15, 10:18 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1118 PM CDT Fri Apr 15 2022

ALZ001-002-160515-
Lauderdale AL-Colbert AL-
1118 PM CDT Fri Apr 15 2022

...A strong thunderstorm will impact portions of Lauderdale and
central Colbert Counties through 1215 AM CDT...

At 1118 PM CDT, Doppler radar was tracking a strong thunderstorm over
Glen, or near Corinth, moving east at 60 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Killen, Cherokee,
Leighton, St. Florian, Underwood-Petersville and Waterloo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northwestern Alabama.

&&

LAT...LON 3500 8756 3466 8753 3467 8812 3489 8810
      3492 8816 3501 8820
TIME...MOT...LOC 0418Z 266DEG 51KT 3486 8845

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MA
Special weather statement, Apr 15, 11:13 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1213 AM CDT Sat Apr 16 2022

ALZ001-004-005-160600-
Lawrence AL-Lauderdale AL-Limestone AL-
1213 AM CDT Sat Apr 16 2022

...A strong thunderstorm will impact portions of southeastern
Lauderdale, Limestone and northern Lawrence Counties through 100 AM
CDT...

At 1212 AM CDT, Doppler radar was tracking a strong thunderstorm near
Town Creek, or 12 miles northwest of Moulton, moving northeast at 70
mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Athens, Rogersville, Town Creek, Courtland, Tanner, Harvest, North
Courtland, Hillsboro, Elkmont and Cartwright.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northwestern Alabama.

&&

LAT...LON 3499 8689 3484 8678 3476 8679 3466 8707
      3468 8710 3465 8711 3452 8749 3457 8752
      3463 8748 3465 8748 3465 8745 3470 8745
      3471 8742 3472 8743 3500 8703
TIME...MOT...LOC 0512Z 239DEG 63KT 3463 8741

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

AMP
Special weather statement, Apr 15, 11:16 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1216 AM CDT Sat Apr 16 2022

ALZ001-160600-
Lauderdale AL-
1216 AM CDT Sat Apr 16 2022

...A strong thunderstorm will impact portions of northeastern
Lauderdale County through 100 AM CDT...

At 1216 AM CDT, Doppler radar was tracking a strong thunderstorm near
Underwood-Petersville, or 11 miles north of Florence, moving east at
50 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Florence, Lexington, St. Florian, Underwood-Petersville, Green Hill,
Zip City, Threet and Kingtown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northwestern Alabama.

&&

LAT...LON 3500 8731 3492 8728 3484 8792 3501 8797
TIME...MOT...LOC 0516Z 256DEG 43KT 3495 8773

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

AMP

The radar

The Northeast Alabama radar (KHTX), 81 km away, was scanning. The volume nearest the first event began at 05:42 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Limestone

When
April 15, 11:41 PM CST
Where
Limestone County, 1.13 mi E of Athens
Measured
1.25 in hail
Reported by
Public
Coordinates
34.800, -86.960

Quarter to half dollar size hail was reported in Athens. Time estimated from radar.

Hail, Limestone

When
April 15, 11:41 PM CST
Where
Limestone County, 1.49 mi NNE of Athens
Measured
0.88 in hail
Reported by
Public
Coordinates
34.820, -86.970

Nickel size hail was reported in Athens. Time was estimated from radar.

Thunderstorm Wind, Colbert

When
April 15, 11:55 PM CST
Where
Colbert County, 0.57 mi E of Lane Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.830, -87.960

A tree was reported down off of North Pike Road and CR 21, north of Natchez Trace Parkway.

Flash Flood, Colbert

When
April 16, 1:32 AM CST
Where
Colbert County, 1.49 mi NNE of Cherokee to 1.1 mi N of Cherokee
Cause
Heavy Rain
Reported by
Public
Coordinates
34.770, -87.960

Water reported over several roads in the neighborhoods near Cherokee High School.

Flash Flood, Colbert

When
April 16, 1:48 AM CST
Where
Colbert County, 0.57 mi E of Pride to 0.82 mi ENE of Pride
Cause
Heavy Rain
Reported by
State Official
Coordinates
34.720, -87.810

Water over US Highway 72 and Highway 247 due to flash flooding in the Barton community.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014597, 1014598, 1014599, 1023920, 1023921.